Alert archive / New York / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 128, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 7, 2021, 5:13 PM EDT for Delaware County, Otsego County, New York. It was in force for 47 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2021, 5:13 PM EDT (21:13 UTC)
- Expired
- Jul 7, 2021, 6:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Delaware County, NY, Otsego County, NY
The radar
The Binghamton radar (KBGM), 74 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 5:30 PM EDT | TSTM WND DMG | 1 Ne Davenport Center, NY | SEVERAL TREES DOWN IN TOWN OF DAVENPORT WITH ONE TREE INTO A RESIDENCE. |
| Jul 7, 5:35 PM EDT | TSTM WND DMG | 1 Ne Butts Corner, NY | TREES AND UTILITY LINES DOWN ON BUCK ROAD. |
| Jul 7, 5:38 PM EDT | TSTM WND DMG | 2 Nw Wells Bridge, NY | DOWNED TREE BLOCKING COUNTY HIGHWAY 3A. |
| Jul 7, 5:40 PM EDT | TSTM WND DMG | 1 Se Oneonta, NY | TREE DOWN ON POWER SERVICE ON RESIDENT WITH SMOKE FILLING HOUSE. |
| Jul 7, 5:50 PM EDT | HAIL 0.88 | Emmons, NY | |
| Jul 7, 5:50 PM EDT | HAIL 1 | Oneonta, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 2:41 PM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
567
WUUS51 KBGM 072113
SVRBGM
NYC025-077-072200-
/O.NEW.KBGM.SV.W.0128.210707T2113Z-210707T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
513 PM EDT Wed Jul 7 2021
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Southern Otsego County in central New York...
Northwestern Delaware County in central New York...
* Until 600 PM EDT.
* At 513 PM EDT, a severe thunderstorm was located near Otego, or 9
miles southwest of Oneonta, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Oneonta, Delhi, Davenport, Maryland, Kortright, Meredith, Unadilla,
Otego, Franklin and West End.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4231 7533 4244 7533 4257 7481 4227 7477
TIME...MOT...LOC 2113Z 260DEG 21KT 4239 7524
HAIL...1.00IN
WIND...60MPH
$$
BJT2 follow-up statements
505 WWUS51 KBGM 072128 SVSBGM Severe Weather Statement National Weather Service Binghamton NY 528 PM EDT Wed Jul 7 2021 NYC025-077-072200- /O.CON.KBGM.SV.W.0128.000000T0000Z-210707T2200Z/ Otsego NY-Delaware NY- 528 PM EDT Wed Jul 7 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR SOUTHEASTERN OTSEGO AND NORTH CENTRAL DELAWARE COUNTIES... At 528 PM EDT, a severe thunderstorm was located near Otego, or near Oneonta, moving east at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Oneonta, Delhi, Davenport, Maryland, Kortright, Meredith, Otego, Franklin, West End and Meridale. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4232 7519 4247 7521 4257 7481 4227 7477 TIME...MOT...LOC 2128Z 260DEG 21KT 4241 7512 HAIL...0.75IN WIND...60MPH $$ BJT
154 WWUS51 KBGM 072142 SVSBGM Severe Weather Statement National Weather Service Binghamton NY 542 PM EDT Wed Jul 7 2021 NYC025-077-072200- /O.CON.KBGM.SV.W.0128.000000T0000Z-210707T2200Z/ Otsego NY-Delaware NY- 542 PM EDT Wed Jul 7 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR SOUTHEASTERN OTSEGO AND NORTH CENTRAL DELAWARE COUNTIES... At 541 PM EDT, a severe thunderstorm was located over Emmons, or over Oneonta, moving east at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Oneonta, Davenport, Maryland, Kortright, Colliersville, East Meredith, Schenevus, Cooperstown Junction, Emmons and Butts Corner. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4240 7508 4249 7510 4257 7481 4237 7478 TIME...MOT...LOC 2141Z 255DEG 21KT 4246 7504 HAIL...0.75IN WIND...60MPH $$ BJT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 4:11 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 7, 4:11 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 411 PM EDT Wed Jul 7 2021 .SYNOPSIS... A Great Lakes storm system will keep showers and thunderstorms in the forecast through the end of the week. A brief dry period is possible Saturday, though another chance of showers and thunderstorms is possible on Sunday. && .NEAR TERM /THROUGH WED NIGHT/... Right now, it is fairly quiet. The hi-res models that had a slightly later start seemed to be more on track with the timing. The environment still looks favorable for some scattered, strong thunderstorms later today. In areas across the southern Finger Lakes and Susquehanna Regions and southward across NEPA, CAPE values exceed 1500 J/kg with 0-6km Bulk Shear values of 25-30 kts. While there have been one or two isolated storms to pop up, hi-res models suggest a later event, mainly this evening through tonight. Later tonight, the environment does begin to stabilize, which would limit the severe threat. However, there does appear that there will be enough instability to support some scattered thunderstorms overnight, especially across CNY. A trough over the Great Lakes moves closer to our region overnight. This will advect tropical moisture from Elsa into the area supporting another round of rain showers Thursday morning. Some model guidance does suggest the potential for some thunderstorms as well, but confidence is too low to include thunder during the morning hours when the environment will be more stable. Temperatures this afternoon are in the 80s and low 90s after clearer skies and no thunderstorm activity allowed us get closer to our forecasted highs today. Overnight lows will remain mild as temps will only fall into the 60s. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... Upper level trough will move into western NY by midday Thursday, leading to increasing shower coverage through the late morning hours. Heavier precip will be focused east of I-81 in the afternoon, especially as a low level jet noses into the Poconos and Catskills. Models/Ensembles still have considerable uncertainty over a possible "predecessor-event" band setting up over NE PA and eastern NY. this would be associated with a combination of strong low/mid level moisture advection from the LLJ and enhanced upper level diffluence being in the right entrance region of a jet streak over eastern ON/western QC and the left exit region of more subtle 50-60 knot jet streak over eastern PA into far SE NY. Some models focus the heavier precip with this feature over the Adirondacks, while others stretch it further back into NE PA. Thu AM-Thu PM precip amounts of 1-2 inches (lower end) or 2-3 inches (higher end scenario) over the far eastern CWA by themselves wouldn't be too troublesome. Flash flood risk will mainly depend on cumulative antecedent conditions. Essentially, those areas that are hard hit by locally heavy rainfall this (Wed) evening, will be far more susceptible for flooding Thursday afternoon/evening. For this reason, we decided to hold off on issuing a Flash Flood Watch until the most susceptible areas can be assessed later tonight. There's still a small chance that Elsa could continue to trend further to the west, bringing the western fringes of the deeper tropical moisture (i.e., PWAT >2.2 inches) into the Cats/Poconos Thursday Night or Friday morning, but at this point it looks like it'll remain just to our east. Otherwise, lingering rain showers will diminish west to east through Friday, with a few additional pop-up showers or thunderstorms out west later in the afternoon. Saturday looks to be dry (at last!) with temperatures mainly in the mid 70s to lower 80s. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Continued unsettled weather is expected during the long term period with multiple chances for scattered showers and thunderstorms. A large upper level ridge will be building off the Mid-Atlantic coast and a moist southerly flow will develop across Central NY and Northeast PA. Multiple disturbances are expected to ride along the top of the ridge, leading to daily chances for scattered showers and thunderstorms. Continued to go close to NBM for PoPs, but just eliminated any mention of likely PoPs being this far out in the forecast period. A gradual warming trend is expected during the long term. Highs in the upper 70s to lower 80s are expected Sunday and Monday. Then highs in the lower to mid 80s are expected for Tuesday and Wednesday. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... Mainly VFR conditions are expected through late tonight. However, there is a chance for scattered showers and thunderstorms this afternoon and through tonight which will bring restrictions if over terminals. The highest confidence for afternoon/evening showers and thunderstorms is at AVP, BGM, and ELM as noted by the TEMPO groups. While the other terminals could see thunderstorms as well, confidence was not high enough to include. There is an additional round of thunderstorms impacting all terminals after 01z. Again, there is the possibility for showers and thunderstorms before then but confidence was too low to include them at this time. Visibilities and ceilings will quickly fall after midnight at all terminals. IFR and Below Alt Mins are possible at all terminals, other than AVP where conditions will only fall to MVFR. With remnants of a tropical system making it's way up the coast, an increase in moisture is advected into the area, brining another round of rain showers to all terminals tomorrow morning. Winds will remain fairly light, though may be gusty this afternoon/evening, especially in thunderstorms. Outlook... Thursday through Friday...Daily showers and thunderstorms possible with associated intermittent restrictions, especially Thursday afternoon-evening. Friday night through Saturday...Mainly VFR; small chance of a shower/brief restriction. Sunday through Monday...Mainly VFR; chance for showers/thunderstorms and associated restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BTL NEAR TERM...BTL SHORT TERM...MPH LONG TERM...BJG AVIATION...BTL/DJP
Hazardous weather outlook, Jul 7, 4:36 PM EDT, 37 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 436 PM EDT Wed Jul 7 2021 NYZ009-015>018-036-037-082045- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison- Southern Oneida- 436 PM EDT Wed Jul 7 2021 This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An eastward moving storm system will interact with moisture partly from the remnants of Elsa. Rain showers and thunderstorms will increase on Thursday and Thursday night, and a few heavier showers could lead to localized flooding, though this risk will be higher further to the east. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ022>025-044-055-PAZ038-082045- Steuben-Schuyler-Chemung-Tompkins-Cortland-Tioga-Bradford- 436 PM EDT Wed Jul 7 2021 ...SEVERE THUNDERSTORM WATCH 344 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An eastward moving storm system will interact with moisture partly from the remnants of Elsa. Rain showers and thunderstorms will increase on Thursday and Thursday night, and a few heavier showers could lead to localized flooding, though this risk will be higher over areas east of I-81. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-082045- Chenango-Otsego-Broome-Delaware-Sullivan-Susquehanna-Northern Wayne- Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 436 PM EDT Wed Jul 7 2021 ...SEVERE THUNDERSTORM WATCH 344 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An eastward moving storm system will interact with moisture from the remnants of Elsa. Rain showers and thunderstorms could become heavy Thursday afternoon and Thursday night, with localized flooding possible, especially in areas which have received heavy rainfall in recent days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Special weather statement, Jul 7, 1:08 PM EDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Binghamton NY
108 PM EDT Wed Jul 7 2021
NYZ046-071800-
Otsego-
108 PM EDT Wed Jul 7 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OTSEGO COUNTY...
At 108 PM EDT, a strong thunderstorm was located over Cooperstown,
moving east at 20 mph.
Winds in excess of 45 mph and pea size hail are possible with this
storm.
Locations impacted include...
Worcester, Middlefield, Cooperstown, Westville, Westford, Bowerstown,
Elk Creek, Oaksville, Index and Toddsville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4253 7470 4252 7472 4268 7505 4280 7497
4276 7467 4266 7464 4263 7463
TIME...MOT...LOC 1708Z 289DEG 17KT 4272 7495
MPHSpecial weather statement, Jul 7, 3:25 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Binghamton NY
325 PM EDT Wed Jul 7 2021
NYZ024-055-072000-
Chemung-Tioga-
325 PM EDT Wed Jul 7 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHEMUNG AND CENTRAL
TIOGA COUNTIES...
At 325 PM EDT, a strong thunderstorm was located over Spencer, or 14
miles north of Waverly, moving east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Owego, Berkshire, Newark Valley, Candor, Spencer, Van Etten,
Willseyville, Apalachin, North Spencer and Catatonk.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4229 7662 4228 7648 4226 7647 4226 7642
4232 7641 4232 7635 4231 7635 4231 7629
4230 7629 4230 7626 4232 7624 4232 7614
4206 7617 4214 7664
TIME...MOT...LOC 1925Z 275DEG 22KT 4222 7653
BJTSpecial weather statement, Jul 7, 3:54 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Binghamton NY
354 PM EDT Wed Jul 7 2021
NYZ057-072030-
Delaware-
354 PM EDT Wed Jul 7 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DELAWARE COUNTY...
At 353 PM EDT, a strong thunderstorm was located near Hobart, or 9
miles northeast of Delhi, moving east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Roxbury, Kortright, Stamford, Hobart and Bovina Center.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4233 7445 4226 7449 4224 7481 4240 7487
4247 7466 4242 7461 4235 7443
TIME...MOT...LOC 1953Z 256DEG 24KT 4235 7476
BJGSpecial weather statement, Jul 7, 5:08 PM EDT, 5 minutes before
Special Weather Statement National Weather Service Binghamton NY 508 PM EDT Wed Jul 7 2021 NYZ046-057-072145- Otsego-Delaware- 508 PM EDT Wed Jul 7 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OTSEGO AND NORTHWESTERN DELAWARE COUNTIES... At 508 PM EDT, a strong thunderstorm was located near Unadilla, or 12 miles southwest of Oneonta, moving east at 20 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Oneonta, Delhi, Maryland, Meredith, Unadilla, Otego, Franklin, West End, East Sidney and Meridale. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4231 7535 4244 7536 4254 7488 4225 7484 TIME...MOT...LOC 2108Z 266DEG 19KT 4237 7529 BJT
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 6:56 AM EDT | Special Weather Statement | BGM | Cayuga, Seneca | 49 min |
| Jul 7, 7:50 AM EDT | Special Weather Statement | BGM | Seneca | 40 min |
| Jul 7, 7:55 AM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Onondaga | 36 min |
| Jul 7, 8:27 AM EDT | Special Weather Statement | BGM | Cortland | 33 min |
| Jul 7, 1:08 PM EDT | Special Weather Statement | BGM | Otsego | 52 min |
| Jul 7, 3:25 PM EDT | Special Weather Statement | BGM | Tioga | 35 min |
| Jul 7, 3:54 PM EDT | Special Weather Statement | BGM | Schoharie | 36 min |
| Jul 7, 5:08 PM EDT | Special Weather Statement | BGM | Delaware | 37 min |
| Jul 7, 5:21 PM EDT | Special Weather Statement | BGM | Schuyler, Steuben | 39 min |
| Jul 7, 5:40 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 20 min |
| Jul 7, 5:42 PM EDT | Areal Flood Advisory | BGM | Broome, Chenango | 2 hr |
| Jul 7, 5:47 PM EDT | Severe Thunderstorm Warning | BGM | Chenango | 40 min |
| Jul 7, 5:55 PM EDT | Special Weather Statement | BGM | Chemung | 35 min |
| Jul 7, 6:00 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Tioga, Tompkins | 45 min |
| Jul 7, 6:01 PM EDT | Special Weather Statement | BGM | Schoharie | 29 min |
| Jul 7, 6:10 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Otsego | 50 min |
| Jul 7, 6:18 PM EDT | Special Weather Statement | BGM | Steuben | 27 min |
| Jul 7, 6:31 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Steuben | 44 min |
| Jul 7, 6:56 PM EDT | Special Weather Statement | BGM | Tioga | 34 min |
| Jul 7, 7:00 PM EDT | Special Weather Statement | BGM | Otsego | 30 min |
| Jul 7, 7:08 PM EDT | Severe Thunderstorm Warning | BGM | Otsego | 33 min |
| Jul 7, 7:14 PM EDT | Special Weather Statement | BGM | Chemung | 31 min |
| Jul 7, 7:17 PM EDT | Special Weather Statement | BGM | Steuben | 43 min |
| Jul 7, 7:43 PM EDT | Special Weather Statement | BGM | Tompkins | 32 min |
| Jul 7, 7:48 PM EDT | Special Weather Statement | BGM | Chemung, Steuben | 42 min |
Nearby
Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.